Hail, Somerset
- When
- July 4, 12:25 PM EST to 12:28 PM EST
- Where
- Somerset County, 0.49 mi W of Caratunk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.230, -69.990
A severe thunderstorm produced 1 inch hail near Caratunk.
A cold front with a pre-frontal trough moved through the forecast area during the afternoon and early evening of July 4th. Ahead of this boundary was very unstable air with high surface dew points and large CAPE values of 2000-2500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front with a pre-frontal trough moved through the forecast area during the afternoon and early evening of July 4th. Ahead of this boundary was very unstable air with high surface dew points and large CAPE values of 2000-2500 J/kg. Wind flow was relatively weak with limited wind shear. These storms produced many reports of wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 11:39 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1239 PM EDT MON JUL 4 2011 .SYNOPSIS... A FRONT WILL CROSS THE AREA DURING THE AFTERNOON...PRODUCING SHOWERS AND STORMS...SOME OF WHICH COULD PRODUCE STRONG WINDS AND HEAVY RAINFALL. ANY STORMS SHOULD DIMINISH EARLY THIS EVENING. HIGH PRESSURE BUILDS IN BEHIND THE FRONT AND WILL KEEP THINGS DRY TONIGHT THROUGH EARLY WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY. HIGH PRESSURE BUILDS IN LATE THIS WEEK INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1230 PM...SVR WATCH OUR FOR ENTIRE CWA TIL 8 PM. BEST THREAT STILL LOOKS TO BE FOOTHILLS AND TH COASTAL PLAIN...AS WELL AS CENTRAL AND SW NH. WILL ALSO HAVE TO WATCH FRO TRAINING AND HEAVY RAIN...ESPECIALLY IN SERN HALF OF CWA. SCT LINE OF CONVECTION IS DEVELOPING ATTM. CONVECTION SHOULD CLEAR BETWEEN 22-24Z...WITH CLEARING TONIGHT. AFTER A BRIEF DROP IN RH TONIGHT...IT WILL TURN WARM AND HUMID AGAIN TUE INTO TUE NIGHT....BUT SHOULD REMAIN SUNNY AND RAIN-FREE. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... DRY CANADIAN HIGH PRESSURE BUILDS ACROSS THE AREA TONIGHT AND TUESDAY...ANY EARLY EVENING SHOWERS/TSTMS WILL QUICKLY COME TO AN END BY SUNSET. TEMPERATURES WILL BE COMFORTABLE TONIGHT WITH LOWS IN THE 50S EXCEPT MAYBE SOME UPPER 40S IN THE MOUNTAINS. ON TUESDAY WITH SOME LIGHT DOWNSLOPING WINDS AND SUNNY SKIES TEMPS WILL BE IN THE MID TO UPPER 80S AND MAYBE EVEN PUSH 90 DEGREES IN SOME SPOTS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... COLD FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT. WARM AND MOIST AIRMASS WILL PRECEDE THE FRONT BUT IT APPEARS FORCING FOR PRECIPITATION WILL HOLD OFF UNTIL WEDNESDAY. THEREFORE...KEPT THE FORECAST DRY FOR TUE NIGHT. COLD FRONT MOVES INTO THE CWA FROM THE NW ON WEDNESDAY. VERY WARM AND HUMID AIRMASS WILL BE IN PLACE AND SHOULD RESULT IN AMPLE INSTABILITY FOR THUNDERSTORMS. AT THIS TIME IT APPEARS AS THOUGH THE BEST CHANCE FOR STORMS WILL BE ACROSS THE MOUNTAINS...AND THIS IS WHERE WE HAVE THE HIGHEST POPS. POOR SHORT WAVE TIMING AND DOWNSLOPING FLOW IN THE BOUNDARY LAYER MAY INHIBIT THUNDERSTORM DEVELOPMENT ON THE COASTAL PLAIN. FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE CWA WEDNESDAY NIGHT INTO THURSDAY BUT MAY NOT COMPLETELY CLEAR OUR SOUTHERNMOST ZONES UNTIL LATER THURSDAY. HAVE THEREFORE KEPT AND CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THURS...ESPECIALLY IN THE SOUTH. CAN/T RULE OUT ISOLD SHOWERS FRIDAY WITH SHORT WAVE PASSAGE...BUT AT THIS TIME THE POTENTIAL DOESN/T APPEAR TO BE SIGNIFICANT. HIGH PRESSURE THEN LOOKS TO BUILD IN FOR THE WEEKEND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHORT TERM...VFR TODAY...HOWEVER STRONG STORMS WITH HEAVY RAIN WILL LOWER VIS TO IFR AT TIMES THIS AFTERNOON. VFR EXPECTED TONIGHT INTO TUE NIGHT. LONG TERM...IFR POSSIBLE WED NIGHT INTO THU WITH SHRA/TSRA...OTHERWISE VFR THRU THE END OF THE WEEK. && .MARINE... SHORT TERM /TONIGHT THROUGH TUESDAY/...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA THROUGH TUESDAY. SOME DTRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...ESECIALLY IN THE BAYS AND NEAR THE SHORE. LONG TERM...WINDS AND SEAS LOOK TO REMAIN BELOW SCA CRITERIA TUESDAY NIGHT THROUGH FRIDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 929 AM EDT MON JUL 4 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-051330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. A WEAK COLD FRONT CROSSING THE AREA TODAY IS EXPECTED TO TRIGGER ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED MUCH OF INLAND NEW HAMPSHIRE AND MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAYTIME HEATING WILL LEAD TO MODERATE INSTABILITY ACROSS THE OUTLOOK AREA...COMBINING WITH WINDS ALOFT TO CREATE AN ENVIRONMENT FAVORABLE FOR ORGANIZED THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...THROUGH HEAVY DOWNPOURS AND LIGHTNING WILL BE THREATS AS ALWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-051330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY MOVE OFF THE COASTS OF MAINE AND NEW HAMPSHIRE LATE THIS AFTERNOON WITH GUSTY WINDS AND CLOUD TO SURFACE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. LEGRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1004 AM EDT MON JUL 4 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-041700- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON... WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM... JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON... WILTON...MADISON...SKOWHEGAN...PITTSFIELD...SANFORD...BERWICK... NORTH WINDHAM...GORHAM...BRIDGTON...LEWISTON-AUBURN... LIVERMORE FALLS...AUGUSTA...WATERVILLE...WINTERPORT...UNITY... BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND... SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...BOOTHBAY HARBOR... WISCASSET...WALDOBORO...CAMDEN...ROCKLAND...THOMASTON...BELFAST... LINCOLNVILLE...COLEBROOK...BERLIN...LANCASTER...LITTLETON... NORTH CONWAY...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO... OSSIPEE...CLAREMONT...NEWPORT...CHARLESTOWN...CONCORD... HOOKSETT...LACONIA...MEREDITH...ROCHESTER...DOVER...SALEM... DERRY...EXETER...PORTSMOUTH...HAMPTON 1004 AM EDT MON JUL 4 2011 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT WILL CROSS THE AREA TODAY...TRIGGERING SCATTERED THUNDERSTORMS ALONG AND AHEAD OF IT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE SOUTHEASTWARD TO THE COAST. THE SEABREEZE MAY LIMIT THE SEVERE POTENTIAL ALONG THE IMMEDIATE COASTLINE...BUT STRONG STORMS CANNOT BE RULED OUT THERE OR OVER THE NEAR SHORE WATERS. ANY STORM COULD BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. LEGRO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1232 PM EDT MON JUL 4 2011
MEZ009-041715-
CENTRAL SOMERSET-
1232 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 115 PM
EDT...
AT 1233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF
MOOSEHEAD...OR ABOUT 13 MILES NORTHWEST OF GREENVILLE...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND ROCKWOOD...MOOSEHEAD AND BRASSUA THROUGH 115 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4586 6965 4586 6970 4576 6971 4576 6978
4574 6979 4569 6977 4565 6969 4558 6970
4554 6977 4526 6969 4525 7018 4593 7005
4594 6966
LEGROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 107 PM EDT MON JUL 4 2011 MEZ012-019-NHZ004-006-041745- INTERIOR CUMBERLAND-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN OXFORD- 107 PM EDT MON JUL 4 2011 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY AND CUMBERLAND COUNTY THROUGH 145 PM EDT... AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CONWAY...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERVALE... ECHO LAKE STATE PARK...NORTH CONWAY...MADISON...CONWAY...ALBANY... EATON...FRYEBURG...BROWNFIELD AND WEST BRIDGTON THROUGH 145 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4409 7067 4384 7069 4390 7123 4408 7121 ES
The Portland,ME radar (KGYX), 150 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail near Caratunk.
A severe thunderstorm produced 1.75 inch hail near the general store in Cambridge.
A severe thunderstorm downed trees in Harrison.
A severe thunderstorm produced 1 inch hail on Winding Hill Road near Norridgewock.
A severe thunderstorm produced 1.75 inch hail at Ellms Road and the Main Street intersection in Ripley.
A severe thunderstorm produced 1.25 inch hail in Raymond.
A thunderstorm with an estimated wind gust of 60 mph produced minor tree damage and small hail in Smithfield.
A severe thunderstorm produced 1 inch hail in North Windham.
A severe thunderstorm produced estimated gusts of 50 to 60 mph, taking down numerous large branches and dropping 0.75 inch hail in Oakland.
A thunderstorm produced 0.75 inch hail near West Cumberland.
A severe thunderstorm downed a large oak on cars near Windham.
A severe thunderstorm downed a large oak on cars near North Windham.
A severe thunderstorm downed large pines on power lines near North Windham.
A thunderstorm produced 0.75 inch hail in Westbrook.
A severe thunderstorm downed wires and trees in the vicinity of Route 114 and Running Hill Road near Westbrook.
A severe thunderstorm downed trees on Route 114 and Saco Street in Scarborough.
A severe thunderstorm downed trees near Holmes Road and Den Drive in North Scarborough.
A severe thunderstorm downed large limbs on power lines off Broadturn Road in Scarborough.
A severe thunderstorm downed trees in Ogunquit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331263, 331265, 331275, 331266, 331269, 331271, 331312, 331272, 331316, 331273, 331277, 331283, 331284, 331274, 331289, 331292, 331295, 331308, 331310.